New Mexico, 2006

Flash Flood in New Mexico, July 8, 2006

July 8, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 8, 1:51 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 1:51 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 PM MDT SAT JUL 8 2006

.SYNOPSIS...
MOISTURE CONTINUES TO MOVE INTO THE BORDERLAND TODAY...MAINLY FROM
THE RIO GRANDE VALLEY EAST...WHERE SCATTERED THUNDERSTORMS AND LOCAL
HEAVY RAIN HAVE DEVELOPED. WEST OF THE RIVER SOME DRIER AIR HAS
MOVED IN ALOFT AND INHIBITED SOME BUT NOT ALL THUNDERSTORM GROWTH.
LOOK FOR SUNDAY AND MONDAY TO REMAIN MOIST WITH SCATTERED
THUNDERSTORMS CONTINUING. SOME DRYING OCCURS TUESDAY AND
BEYOND...WITH HIGH PRESSURE SETTLING IN OVER NEW MEXICO. THIS WILL
RESULT IN LESS THUNDERSTORM ACTIVITY...ALTHOUGH ISOLATED STORMS WILL
REMAIN THROUGH MOST OF NEXT WEEK.

&&

.DISCUSSION...
WV IMAGERY HAS SHOWN UPPER LOW OVER ARIZONA BRINGING IN DRY SLOT
OVER THE WESTERN HALF OF THE CWA...WHILE THE EAST HALF REMAINS IN
THE DEEP MOISTURE PLUME. SCATTERED THUNDERSTORMS ARE DEVELOPING IN
THIS PLUME WITH LOCAL HEAVY RAINS...WITH STREAM/ARROYO ADVISORY
REMAINING IN EFFECT THIS AFTERNOON FOR THE SACRAMENTO MOUNTAINS.
SMALL JET STREAK ALSO SEEN ABOUT 150 MILES SOUTHWEST OF EL PASO AND
WILL MOVE INTO THIS MOIST ENVIRONMENT NEXT 3-4 HOURS. TO THE WEST
DRIER MID/UPPER ATMOSPHERE HAS NEARLY ELIMINATED FLOOD THREAT IN
THIS AREA...BUT ENVIRONMENT BIT MORE FAVORABLE TO SEVERE STORMS THIS
AFTERNOON/EVENING WITH MID LEVEL INSTABILITY...BETTER INSOLATION AND
BETTER SHEAR PROFILES. GOES SOUNDER SHOWS PWS IN THE PLUME OF
AROUND 1.5 INCHES...WHILE PWS ARE AROUND 0.6-1.0 INCH IN THE DRY
SLOT.

MODELS CONTINUE TO SHOW MOISTURE PLUME HANGING OVER THE EASTERN CWA
SUNDAY AND MONDAY. LEFT SCATTERED POPS IN ALL AREAS BUT LIKELY CAN
LOWER POPS TO ISOLATED W/NW. WILL LET MORNING SHIFT DECIDE FOR HIS
PACKAGE. GFS MOVES PLUME TO FAR SOUTHEAST CWA OR EVEN OUT OF IT ON
TUESDAY AND WEDNESDAY...HENCE REDUCED PRECIP TO ISOLATED. HIGH
PRESSURE BUILDS OVER THE AREA THURSDAY INTO THE WEEKEND. THE CAPPING
AND SUBSIDENCE OF THE HIGH WILL BATTLE THE INCREASING MID/HIGH
MOISTURE AS THE PLUME DRIFTS BACK OVER THE CWA IN THE SOUTHEAST
FLOW. FOR NOW WILL CONTINUE ISOLATED WORDING...BUT MAY HAVE TO BEEF
THIS UP IN FUTURE PACKAGES.

&&

.AVIATION...09/00Z-10/00Z
E DMN...SCATTERED AREAS OF MVFR CIGS/VSBYS...LOWERING TO IFR IN A
FEW LOCATIONS...IN SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. DMN
W...ISOLATED AREAS OF MVFR CIGS/VSBYS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  91  70  94  70 /  40  30  30  30  30
SIERRA BLANCA TX        66  87  66  90  63 /  40  30  30  30  30
LAS CRUCES              67  91  68  93  67 /  40  30  30  30  30
ALAMOGORDO              67  91  67  93  66 /  40  30  30  30  30
CLOUDCROFT              51  64  49  67  48 /  50  40  30  40  30
TRUTH OR CONSEQUENCES   68  89  68  91  67 /  30  30  30  30  30
SILVER CITY             63  83  61  85  59 /  30  30  30  30  30
DEMING                  68  91  68  93  67 /  30  30  30  30  30
LORDSBURG               68  92  68  94  67 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
ARROYO/SMALL STREAM FLOOD ADVISORY...OTERO AND HUDSPETH COUNTIES FOR
THIS AFTERNOON.

17 HEFNER
Hazardous weather outlook, Jul 8, 9:55 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1055 AM MDT SAT JUL 8 2006

NMZ022>025-030>032-TXZ055-056-090000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1055 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE THREAT FOR HEAVY RAINFALL CONTINUES...MAINLY EAST OF DEMING.
THUNDERSTORMS WITH 2 TO 3 INCHES OF RAINFALL IS POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
DEEP MOISTURE WILL DECREASE SOME BUT STILL LOOK FOR SCATTERED
THUNDERSTORMS SUNDAY AND MONDAY...BEFORE MORE DRYING OCCURS AND
THUNDERSTORMS BECOME ISOLATED TUESDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Holloman AFB radar (KHDX), 100 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
July 8, 7:45 PM MST to 9:30 PM MST
Where
Sierra County, Truth Or Consequences
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

A thunderstorm brought about 3 inches of rain, most of it falling within an hour, which resulted in major street flooding and some road wash outs. Highway 51 east of town had to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526623.